Seretide - osteoporosis side effect?

Osteoporosis - Seretide side effect?

At 41 years old I have just been told I have Osteoporosis.

I went to the doctor about the bruises I have as a side effect of the Seretide and so she decided to send me for a bone scan. I see Seretide has bone thinning as a rare side effect in the leaflet.(I have been taking it for 11 years)

I am interested if anyone else has osteoporosis. And am interested if inhaler steroids have been considered as a cause? it is very easy to put osteoporosis down to an age related disease but in my case it can't be .

Seeing my lung consult next week, with the view to stop the Seretide.

I suggest any on you you have the systemic effects of Long term Seretide use I.e. bruising, joint aches think about getting your bones scanned too.

3 Replies

oldestnewest
  • Hi, I have it too - at 37, though I drank too much in my 20s and have also had oral steroids, and I've been a bit underweight most of my life and tended to wear high factor sun creams. I had quite a few fractures as a child as well, so I might well have started off with below-average bone density.

    I've only been on Seretide for a few years, and only on a high dose for several months, so I don't think Seretide is the main culprit in my case.

    The key thing to remember is that osteoporosis is a relative measure - like relative poverty. They compare you to your peers, so it's not the same as having it at 50 or 80.

    At our age there is plenty of opportunity to rebuild the bone, so it's very treatable.

    Cx

  • And am interested if inhaler steroids have been considered as a cause?

    Yes they can lead to osteoporosis though not so likely or as much as oral steroids:

    nejm.org/doi/full/10.1056/N...

    jiaci.org/issues/vol15issue...

    drugs.com/sfx/qvar-side-eff...

    I have osteoporosis, it was diagnosed nearly seven years ago, well before my 'small airways disease/asthma' was diagnosed and before I started inhaled steroids, but because the consultant put me on inhaled steroids I did some research to see what effect they might have on my osteoporosis. Thing is there are side effects with most medications and the fact that the inhaled steroids are helping reduce the inflammation and air trapping in my lungs is important makes them worth the slight risk they have of worsening the osteoporosis (for which I have medication - Strontium Ranelate). Doc will keep an eye on things...which they should do for anyone on oral or inhaled steroids imho.

    Anne

  • Thanks for this info - I didn't find it and I have spent hours googling!

    It's really hard to know if its the drugs or just me, I have always had a good intake of dairy products and I supplement with vitamin D, but I guess I do t know how long I have had it.

You may also like...